Alert archive / Kansas / Tornado Warnings in 2023

Tornado Warning 5, NWS Wichita, KS

April 19, 2023Chase County, Kansas

NWS Wichita, KS issued this tornado warning at Apr 19, 2023, 8:41 PM CDT for Chase County, Kansas. It was in force for 32 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 19, 2023, 8:41 PM CDT (01:41 UTC)
Expired
Apr 19, 2023, 9:13 PM CDT
In force
32 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Tornado
Observed
Hail
2.75 in

County Chase County, KS

The radar

The Topeka radar (KTWX), 66 km from the middle of the area, began a volume at 01:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 19, 8:46 PM CDTHAIL 2.51 Nne Cottonwood Falls, KSREPORTED VIA TWITTER.
Apr 19, 8:49 PM CDTHAIL 2.752 W Strong City, KS
Apr 19, 8:59 PM CDTTORNADO7 N Saffordville, KSOFF DUTY NWS EMPLOYEE REPORTED CONE TORNADO.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 1.7 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2023-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1951 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2023-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 132 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1951 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1353 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
132 m²/s²
0-3 km storm-relative helicity
309 m²/s²
Significant tornado parameter
1.4
Supercell composite
10.0

Open this sounding in Storm Lab

The text

As transmitted.

730 
WFUS53 KICT 200141
TORICT
KSC017-200230-
/O.NEW.KICT.TO.W.0005.230420T0141Z-230420T0230Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Wichita KS
841 PM CDT Wed Apr 19 2023

The National Weather Service in Wichita has issued a

* Tornado Warning for...
  Northeastern Chase County in east central Kansas...

* Until 930 PM CDT.

* At 840 PM CDT, a confirmed tornado was located over Strong City,
  moving northeast at 30 mph.

  HAZARD...Damaging tornado and baseball size hail.

  SOURCE...Law enforcement confirmed tornado.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  northeastern Chase County, including the following locations...
  Tallgrass Prairie, Saffordville and Tallgrass Prairie Preserve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 3838 9636 3832 9653 3845 9666 3852 9654
      3852 9635
TIME...MOT...LOC 0140Z 238DEG 24KT 3842 9652 

TORNADO...OBSERVED
MAX HAIL SIZE...2.75 IN

$$

CRW
2 follow-up statements
080 
WWUS53 KICT 200205
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
905 PM CDT Wed Apr 19 2023

KSC017-200230-
/O.CON.KICT.TO.W.0005.000000T0000Z-230420T0230Z/
Chase KS-
905 PM CDT Wed Apr 19 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 930 PM CDT FOR
NORTHEASTERN CHASE COUNTY...
    
At 904 PM CDT, a confirmed tornado was located near Americus, or 10
miles northwest of Emporia, moving northeast at 30 mph.

HAZARD...Damaging tornado and baseball size hail.

SOURCE...Law enforcement confirmed tornado.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
northeastern Chase County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 3838 9636 3847 9655 3852 9649 3852 9635
TIME...MOT...LOC 0204Z 238DEG 24KT 3851 9634 

TORNADO...OBSERVED
MAX HAIL SIZE...2.75 IN

$$

CRW
664 
WWUS53 KICT 200213
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
913 PM CDT Wed Apr 19 2023

KSC017-200222-
/O.CAN.KICT.TO.W.0005.000000T0000Z-230420T0230Z/
Chase KS-
913 PM CDT Wed Apr 19 2023

...THE TORNADO WARNING FOR NORTHEASTERN CHASE COUNTY IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

LAT...LON 3838 9636 3847 9655 3852 9649 3852 9635
TIME...MOT...LOC 0211Z 238DEG 24KT 3854 9628 

$$

CRW

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this tornado warning went out at Apr 19, 6:21 PM CDT, 2 hours 20 minutes earlier.

Area forecast discussion, Apr 19, 6:21 PM CDT, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
621 PM CDT Wed Apr 19 2023

.SHORT TERM...(This evening through Saturday night)
Issued at 319 PM CDT Wed Apr 19 2023

Water vapor imagery shows an upper low situated over eastern MT
with a trough and associated vort lobe extending down into the
Central/Southern Rockies. At the surface, cold front extends from
Eastern Nebraska to near Great Bend and finally into far
Southwest KS. Meanwhile, dryline extends from south of KHUT down
into Western OK.

Complex setup for this evening as the upper low remains almost
stationary but an upper jet and piece of energy move out of the
Central Rockies and into KS/OK. Confidence remain high that the
dryline/cold front will retreat west as surface low intensifies
over southwest KS late this afternoon and early evening. Main
question still remains if storms can develop early this evening
along the dryline/cold front as it retreats. Currently think the
most likely area for development will be over northeast KS which
will be closer to good upper diffluence due to being closer to
the right entrance region of an upper jet over the
central/northern Plains. Another area to keep an eye on would be
further south over OK where deeper moisture and slightly better
convergence will be situated as winds back this evening. There's
no question that if a storm can develop early this evening, all
modes of severe weather would be possible, with tor potential
increasing as low level jet continues to increase this evening.

Confidence is much higher with storm development tonight as the
cold front surges south and intersects the dryline over northeast
KS and tries to unzip to the southwest. The tough question will
be how far south and southwest do storms make it overnight. Trends
lately have been to limit the southward extent which seems to be
the theme so far this spring. Large hail and downburst winds will
be common with any storms that unzip down the line tonight.

Did go ahead and expand the wind advisory for tonight as the
dryline/cold front look to lift a bit further north and to also
account for strong north winds getting into central KS behind the
front.

Cold front and associated storms will be making their way through
Southeast KS Thu morning with cooler air spilling into the
remainder of the area. By Thu evening, the upper low will be
moving into the Upper Mississippi Valley with one last vort max
moving across the Southern Plains. This will bring west winds and
good downslope conditions Fri that will allow us to reach our full
heating potential as we climb into the mid and upper 60s. Still
looks to be some frost potential Fri morning across central KS we
we fall into the lower 30s and winds go light.

.LONG TERM...(Saturday through Wednesday)
Issued at 319 PM CDT Wed Apr 19 2023

Still good model agreement in a secondary surge of cold air
starting Sat morning across the forecast area as the upper low
moves off into the Great Lakes region. Still looks like freezing
temps will be a good bet for both Sat and Sun morning, especially
across central KS. So would not be surprised if freeze warnings
are eventually needed in these locations. Confidence remain high
that below normal temps will remain in place for both Sun and Mon
with highs each day around 10 degrees below seasonal normals.

Both ECMWF and GFS are hinting at some rainfall potential for Mon
night into Tue as shortwave energy digs across the Great Basin
resulting in increasing moisture transport across the Plains.
There are some fairly significant differences between the GFS and
ECMWF on the track of the shortwave so confidence remains fairly
low at this time.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 622 PM CDT Wed Apr 19 2023

Strong to severe convection possible along a cold front tonight as
it moves across central Kansas and into southeast Kansas toward
dawn. Strong south winds and low level wind shear away from the
convection with strong northwest winds behind the frontal passage
later tonight into early Thursday. Patchy MVFR cigs possible,
especially in and near convection tonight and lower vsbys in rain.

KED

&&

.FIRE WEATHER...
Issued at 319 PM CDT Wed Apr 19 2023

Very high fire danger will be in place Thu across parts of south
central and central KS.

Winds are expected to flip around to the northwest on Thursday
behind the cold front but will remain quite gusty. We are looking
for sustained speeds in the 15 to 25 mph range with gusts to
30-35 mph. Afternoon RH's are anticipated to be around 15% west of
I-135 Thursday to around 30% over southeast KS. Outdoor burning
is not recommended on Thu afternoon.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    54  71  42  65 /  30   0  10  10
Hutchinson      50  69  40  64 /  30   0  10   0
Newton          53  71  41  64 /  40   0  10  10
ElDorado        55  71  43  64 /  40  10  10  10
Winfield-KWLD   56  72  44  67 /  30  10  10  10
Russell         45  66  34  62 /  30   0  10   0
Great Bend      45  67  36  63 /  30   0  10   0
Salina          49  68  36  64 /  50   0  10   0
McPherson       50  69  39  62 /  40   0  10   0
Coffeyville     60  72  45  67 /  30  40  10  10
Chanute         59  71  45  65 /  40  40  10  10
Iola            59  71  45  64 /  50  40  10  10
Parsons-KPPF    60  72  45  66 /  30  40  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 7 AM CDT Thursday for KSZ032-033-047>053-
067>072-082-083-091>096-098>100.

&&

SHORT TERM...RBL
LONG TERM...RBL
AVIATION...KED
FIRE WEATHER...RBL
Hazardous weather outlook, Apr 19, 5:44 PM CDT, 2 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
544 PM CDT Wed Apr 19 2023

KSZ032-033-047>053-067>072-082-083-091>096-098>100-201015-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
544 PM CDT Wed Apr 19 2023

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Very high grassland fire danger is expected to continue into the
evening hours across south central and southeast Kansas due to
strong south winds.

Storms are expected to develop through 9 pm for areas north of
Highway 400 with hail to golf ball size, 70 mph and a tornado
possible. Storms will then be possible later tonight as the cold
front moves into the area. Large hail and damaging winds will be the
main threat with these storms.

Strong south winds will remain in place this evening across most of
the area and and flip around to the north late tonight. See latest
wind advisory for additional details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A few thunderstorms may linger through Thursday morning across
southeast Kansas. The risk for severe storms appears low.

Very high fire danger is possible Thursday and Friday afternoons
across parts of central and south central Kansas.

Freezing temperatures are possible early Saturday morning across
central Kansas and portions of southeast and central Kansas early
Sunday morning.

Periodic storm chances exist Monday and Tuesday next week. Strong
to severe storms are not expected with this activity.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may needed across the area this evening into the
overnight hours.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

Ketcham

In the hours before

Local storm report, Apr 19, 8:08 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
808 PM CDT WED APR 19 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0807 PM     FUNNEL CLOUD     6 NE CEDAR POINT        38.33N 96.75W
04/19/2023                   CHASE              KS   TRAINED SPOTTER

&&
Special weather statement, Apr 19, 8:09 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service Wichita KS
809 PM CDT Wed Apr 19 2023

KSZ093-094-098-200145-
Cowley KS-Chautauqua KS-Elk KS-
809 PM CDT Wed Apr 19 2023

...A strong thunderstorm will impact portions of southwestern Elk,
southeastern Cowley and northern Chautauqua Counties through 845 PM
CDT...

At 809 PM CDT, Doppler radar was tracking a strong thunderstorm near
Dexter, or 9 miles west of Cedar Vale, moving northeast at 50 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cedar Vale, Moline, Dexter and Grenola.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3715 9681 3750 9641 3725 9602 3700 9671
      3700 9674
TIME...MOT...LOC 0109Z 227DEG 45KT 3713 9667

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

METZGER
Local storm report, Apr 19, 8:25 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
825 PM CDT WED APR 19 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0824 PM     HAIL             ELMDALE                 38.37N 96.65W
04/19/2023  E2.50 INCH       CHASE              KS   LAW ENFORCEMENT

&&
Local storm report, Apr 19, 8:31 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
831 PM CDT WED APR 19 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0826 PM     TORNADO          2 ENE ELMDALE           38.38N 96.61W
04/19/2023                   CHASE              KS   LAW ENFORCEMENT

&&
Local storm report, Apr 19, 8:39 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
839 PM CDT WED APR 19 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0828 PM     TORNADO          2 W STRONG CITY         38.40N 96.57W
04/19/2023                   CHASE              KS   TRAINED SPOTTER

            DEBRIS REPORTED.

&&
Local storm report, Apr 19, 8:41 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
841 PM CDT WED APR 19 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     TSTM WND DMG     2 W STRONG CITY         38.40N 96.57W
04/19/2023                   CHASE              KS   TRAINED SPOTTER

            SEMI BLOWN OVER.

&&

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 7:44 PM CDTSevere Thunderstorm Warning Destructive damage threatICTChase, Marion46 min
Apr 19, 8:06 PM CDTTornado WarningICTChase39 min
Apr 19, 8:09 PM CDTSpecial Weather StatementICTChautauqua36 min
Apr 19, 8:25 PM CDTSevere Thunderstorm WarningICTChautauqua, Cowley, Elk31 min
Apr 19, 8:57 PM CDTSpecial Weather StatementICTWilson33 min
Apr 19, 8:58 PM CDTTornado Warning Tornado observedICTChase15 min
Apr 19, 9:28 PM CDTSpecial Weather StatementICTWoodson32 min
Apr 19, 10:06 PM CDTSpecial Weather StatementICTMarion39 min
Apr 19, 10:21 PM CDTHigh Wind WarningICTBarton, Russell8 hr
Apr 19, 10:27 PM CDTSpecial Weather StatementICTChautauqua33 min
Apr 19, 10:55 PM CDTSpecial Weather StatementICTChautauqua, Elk, Wilson50 min
Apr 19, 11:30 PM CDTSevere Thunderstorm WarningICTElk, Greenwood, Wilson, Woodson45 min
Apr 19, 11:34 PM CDTSevere Thunderstorm WarningICTButler, Greenwood, Woodson41 min
Apr 19, 11:49 PM CDTSpecial Weather StatementICTChase26 min
Apr 19, 11:59 PM CDTSpecial Weather StatementICTMontgomery, Wilson31 min
Apr 20, 12:03 AM CDTSevere Thunderstorm WarningICTButler, Chase, Marion42 min
Apr 20, 12:17 AM CDTSpecial Weather StatementICTGreenwood, Wilson, Woodson43 min
Apr 20, 12:27 AM CDTSpecial Weather StatementICTRussell33 min
Apr 20, 12:45 AM CDTSpecial Weather StatementICTLincoln30 min
Apr 20, 12:49 AM CDTSevere Thunderstorm WarningICTChase10 min
Apr 20, 12:51 AM CDTSevere Thunderstorm WarningICTLincoln24 min
Apr 20, 12:55 AM CDTSpecial Weather StatementICTChase20 min
Apr 20, 1:23 AM CDTSpecial Weather StatementICTBarton, Ellsworth, Lincoln22 min
Apr 20, 1:30 AM CDTSevere Thunderstorm WarningICTBarton, Ellsworth, Lincoln, Rice, Russell45 min
Apr 20, 1:37 AM CDTSpecial Weather StatementICTGreenwood23 min
Apr 20, 2:02 AM CDTSevere Thunderstorm WarningICTSaline43 min
Apr 20, 2:13 AM CDTSevere Thunderstorm Warning Considerable damage threatICTEllsworth, McPherson, Rice, Saline31 min
Apr 20, 2:33 AM CDTSpecial Weather StatementICTGreenwood27 min
Apr 20, 2:46 AM CDTSpecial Weather StatementICTRice, Saline29 min
Apr 20, 3:13 AM CDTSpecial Weather StatementICTMcPherson, Reno32 min
Apr 20, 4:10 AM CDTSpecial Weather StatementICTChase, Sedgwick35 min
Apr 20, 4:47 AM CDTSpecial Weather StatementICTButler, Greenwood, Woodson28 min
Apr 20, 5:14 AM CDTSpecial Weather StatementICTButler, Greenwood46 min
Apr 20, 7:13 AM CDTSpecial Weather StatementICTMontgomery47 min

Nearby

Tornado Warnings in Kansas, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.